Ongoing FDA Review of Fluoroquinolones Downplays Concerns

Evidence Doesn't Support Link to Retinal Detachment, Aortic Problems

May 16, 2017 02:16 pm News Staff

FDA officials announced(www.fda.gov) May 10 that previous concerns about fluoroquinolone use boosting the risk for retinal detachment and aortic dissection or aneurysm have not been borne out by patient case data and published studies the agency has examined to date.

[Adverse Reaction on dark grey backgound]

Concerns about possible detachment of the retina derived from various reports in the literature, including a nested case-control study(jamanetwork.com) published in JAMA in April 2012 that found that although the absolute risk for developing a retinal detachment remained small, the risk was significantly higher -- nearly five times higher, in fact -- among current fluoroquinolone users compared with nonusers.

Similarly, a second nested case-control analysis(jamanetwork.com) published in JAMA Internal Medicine in November 2015 built on previous study results that examined fluoroquinolone-associated collagen degradation by demonstrating a heightened risk for aortic dissection and aortic aneurysm among current and past users of the drugs. Again, researchers acknowledged that the absolute risk for such adverse effects was small.

But even if fears about retinal detachment and aortic disorders are shown to be unfounded, there's no disputing the fact that this class of antibiotics has drawn considerable scrutiny from federal regulators over the years.

Concerns about the association of oral and injectable fluoroquinolones with tendinitis and tendon rupture date back to before July 2008, when the agency officially notified manufacturers of these drugs(www.fda.gov) about the need to add a boxed warning to their package labels outlining these possible adverse effects and directed them to create a related medication guide for patients about the risks.

In 2013, FDA officials called for changes to the labels of systemic formulations of these drugs based on findings that linked them to reports of peripheral neuropathy and dysglycemia when used for serious bacterial infections in patients with diabetes. At the time, agency officials advised physicians to halt fluoroquinolones and switch to another class of antibacterial drug if a patient developed symptoms of peripheral neuropathy "unless the benefit of continued treatment with a fluoroquinolone outweighs the risk."

More recently, the agency pointed to the drugs' potential to cause disabling and potentially permanent side effects involving tendons, muscles and/or joints, as well as peripheral nerves and the central nervous system, as grounds to severely restrict their use.

Fluoroquinolones, said FDA officials in a July 26, 2016, drug safety communication, should be used in patients with acute bacterial sinusitis (ABS), acute bacterial exacerbation of chronic bronchitis (ABECB) or uncomplicated urinary tract infections (UTIs) only when no other treatment options are available.

Basing their decision on a review of placebo-controlled clinical trial results involving various antibacterial drugs used in patients with ABS, ABECB and uncomplicated UTIs, along with postmarketing reports of adverse events specifically associated with fluoroquinolones, agency officials revised the boxed warning for all drugs in this class of antibiotics to reflect these safety concerns.

For the record, the affected drugs are

  • ciprofloxacin (Cipro)
  • ciprofloxacin extended-release (Cipro extended-release)
  • gemifloxacin (Factive)
  • levofloxacin (Levaquin)
  • moxifloxacin (Avelox)
  • norfloxacin (Noroxin) and
  • ofloxacin (Floxin).

As for the current developments, "We will continue to assess safety issues with fluoroquinolones and will update the public if additional actions are needed," the FDA said in last week's announcement.